You are here:

Ask the Veterinarian/Valium overdose

Advertisement


Question
I have a 16 year old soft coated Wheaton terrier mix. He got a. Hold of my Valium and ate approximately 25. He weighs 20 lbs. this happened yesterday. He has been coughing a lot with thick mucus coming up. He is very unstable when walking and  his breathing seems to be pretty heavy. My vet said he would be just fine in a couple days, but I am extremely concerned seeing him like this. I am disable and can not afford to go seek other veterinary care.

Answer
We do not  normally answer emergency type questions because you would receive the answer much later than you anticipate that you would.  The answer to your question depends on the dog's weight and the strength of the valium tablets.  Many dogs will get very sleepy, while others may have some breathing problems with the overdose.  Dogs do metabolize valium quickly. I  hope he is OK by now.

Ask the Veterinarian

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr. Louis N. Gotthelf

Expertise

Dermatology and ear diseases of dogs and cats

Experience

I am the author of "Small Animal Ear Diseases; An Illustrated Guide" published by W.B. Saunders. I have over 25 years of clinical experience with a special interest in dermatologic conditions and ear diseases.

Organizations
American Academy of Veterinary Dermatology

Publications
Veterinary Forum
Veterinary Medicine
Waltham Focus

©2016 About.com. All rights reserved.